Article

Therapeutic drugs that behave as mechanism-based inhibitors of cytochrome P450 3A4.

Department of Pharmacy, Faculty of Science, National University of Singapore, Science Drive 4, Singapore.
Current Drug Metabolism (Impact Factor: 3.49). 11/2004; 5(5):415-42. DOI: 10.2174/1389200043335450
Source: PubMed

ABSTRACT Cytochrome P450 (CYP) 3A4 is not only the most abundant isoform in human liver but also metabolizes approximately 60% of the therapeutic drugs. This feature renders CYP3A4 highly susceptible to both reversible and irreversible (mechanism-based) inhibition. The latter is characterized by NADPH-, time- and concentration-dependent enzyme inactivation, occurring when some drugs are converted by CYPs to reactive metabolites. Mechanism-based inactivation of CYP3A4 by drugs can be due to the chemical modification of the heme, the protein, or both as a result of covalent binding of modified heme to the protein. The clinical pharmacokinetic effect of a CYP3A4 inactivator is a function of its KI, kinact and partition ratio and the synthesis rate of new or replacement enzyme. Predicting drug-drug interactions involving CYP3A4 inactivation is possible when proper pharmacokinetic principles are followed. However, the prediction may become difficult, since the clinical outcomes due to CYP3A4 inactivation depend on many factors associated with the enzyme, drugs and the patients. A number of clinically important drugs have been identified to be mechanism-based CYP3A4 inhibitors. These include antibiotics (e.g. erythromycin and isoniazid), anticancer drugs (e.g. tamoxifen), antidepressants (e.g. fluoxetine and midazolam), anti-HIV agents (e.g. ritonavir and delavirdine), antihypertensives (e.g. dihydralazine and verapamil), steroids and their receptor modulators (e.g. gestodene and raloxifene), and some herbal constituents (e.g. bergamottin and glabridin). Compared to reversible inhibition, mechanism-based inhibitors of CYP3A4 more frequently cause unfavorable drug-drug interactions, as the inactivated CYP3A4 has to be replaced by newly synthesized CYP3A4 protein. Most CYP3A4 inactivators are also PgP substrates/inhibitors, confounding the in vitro-in vivo extrapolation. Clinicians should have good knowledge on these CYP3A4 inactivators and avoid their combination use.

0 Followers
 · 
194 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Studies of boceprevir and telaprevir based antiviral therapy in liver transplant (LT) recipients with hepatitis C genotype 1 infection have demonstrated dramatic increases in tacrolimus, cyclosporine, and mTOR inhibitor exposure. In addition to empiric dose reductions, daily monitoring of immunosuppressant blood levels is required when initiating as well as discontinuing the protease inhibitors to maximize patient safety. Although improved suppression of HCV replication is anticipated, 20 to 40% of treated subjects have required early treatment discontinuation due to various adverse events including anemia (100%), infection (30%), nephrotoxicity (20%) and rejection (5 to 10%). Simeprevir and faldeprevir will likely have improved efficacy and safety profiles but potential drug interactions with other OATP1B1 substrates and unconjugated hyperbilirubinemia are expected. In contrast, sofosbuvir and daclatasvir based antiviral therapy are not expected to lead to clinically significant drug-drug interactions in LT recipients but confirmatory studies are needed. Liver transplant recipients may also be at increased risk of developing drug induced liver injury (DILI). Establishing a diagnosis of DILI in the transplant setting is very difficult with the variable latency, laboratory features and histopathological manifestations of hepatotoxicity associated with a given drug, the need to exclude competing causes of allograft injury, and the lack of an objective and verifiable confirmatory test. Nonetheless, a heightened awareness of the possibility of DILI is warranted in light of the large number of medications used in LT recipients and the potential adverse impact that DILI may have on patient outcomes.
    Journal of Hepatology 11/2013; 60(4). DOI:10.1016/j.jhep.2013.11.013
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: The prediction of clinical drug-drug interactions (DDIs) due to mechanism-based inhibitors of CYP3A is complicated when the inhibitor itself is metabolized by CYP3Aas in the case of clarithromycin. Previous attempts to predict the effects of clarithromycin on CYP3A substrates, e.g., midazolam, failed to account for nonlinear metabolism of clarithromycin. A semiphysiologically based pharmacokinetic model was developed for clarithromycin and midazolam metabolism, incorporating hepatic and intestinal metabolism by CYP3A and non-CYP3A mechanisms. CYP3A inactivation by clarithromycin occurred at both sites. K(I) and k(inact) values for clarithromycin obtained from in vitro sources were unable to accurately predict the clinical effect of clarithromycin on CYP3A activity. An iterative approach determined the optimum values to predict in vivo effects of clarithromycin on midazolam to be 5.3 microM for K(i) and 0.4 and 4 h(-1) for k(inact) in the liver and intestines, respectively. The incorporation of CYP3A-dependent metabolism of clarithromycin enabled prediction of its nonlinear pharmacokinetics. The predicted 2.6-fold change in intravenous midazolam area under the plasma concentration-time curve (AUC) after 500 mg of clarithromycin orally twice daily was consistent with clinical observations. Although the mean predicted 5.3-fold change in the AUC of oral midazolam was lower than mean observed values, it was within the range of observations. Intestinal CYP3A activity was less sensitive to changes in K(I), k(inact), and CYP3A half-life than hepatic CYP3A. This semiphysiologically based pharmacokinetic model incorporating CYP3A inactivation in the intestine and liver accurately predicts the nonlinear pharmacokinetics of clarithromycin and the DDI observed between clarithromycin and midazolam. Furthermore, this model framework can be applied to other mechanism-based inhibitors.
    Drug metabolism and disposition: the biological fate of chemicals 11/2009; 38(2):241-8. DOI:10.1124/dmd.109.028746
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: The CYP3A4 enzyme is, along with other cytochrome P450 enzymes, involved in the metabolism of environmental pollutants and is highly inducible by these substances. A commercial polychlorinated biphenyl (PCB) mixture, 1,1,1,-trichloro-2-(o-chlorophenyl), 2-(p'-chlorophenyl)ethane (o,p'-DDT) and 1,1,-dichloro-2,2-bis (p-chlorophenyl)ethene (p,p'-DDE) are known to induce CYP3A4 activity through activation of nuclear receptors, such as the pregnane X receptor. However, this induction of CYP3A4 has not yet been investigated in humans. Thus, the aim of the study was to determine the variability of the CYP3A4 phenotype in regard to increased concentrations of PCBs and other persistent organohalogen pollutants (POPs) in healthy Faroese adults. In 310 randomly selected Faroese residents aged 18-60 years, the CYP3A4 activity was determined based on the urinary 6beta-hydroxycortisol/cortisol (6beta-OHC/FC) ratio. POP exposures were assessed by measuring their concentrations in serum lipid. The results showed a unimodal distribution of the 6beta-OHC/FC ratio with values ranging from 0.58 to 27.38. Women had a slightly higher 6beta-OHC/FC ratio than men (p=0.07). Confounder-adjusted multiple regression analysis showed significant associations between 6beta-OHC/FC ratios and summation PCB, PCB-TEQ and p,p'-DDE, o,p'-DDT and HCB, respectively, but the associations were statistically significant for men only.
    Toxicology and Applied Pharmacology 11/2007; 224(2):202-6. DOI:10.1016/j.taap.2007.07.002